Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 140, NWS Kansas City, MO

September 1, 2013Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 1, 2013, 5:57 AM CDT for Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2013, 5:57 AM CDT (10:57 UTC)
Expired
Sep 1, 2013, 6:45 AM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 11.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:30 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 1, 3:30 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT Sun Sep 1 2013

.SHORT TERM...(Today through Tuesday)
Issued at 329 AM CDT SUN SEP 1 2013

This morning two clusters of showers and thunderstorm are ongoing.
The first is extending from north central Iowa into extreme east
central Nebraska. The second is across south central Nebraska
crossing over into north central Kansas. Both clusters of storms are
dropping south-southeastward. Storms are now beginning to fill in
between the two clusters of storms across eastern Nebraska and will
role into northwest Missouri and northeastern Kansas before
daybreak. These storms will be weakening as they arrive so severe
weather is not anticipated. However, scattered showers and
thunderstorms will continue to drop into the area through the
morning hours so have chance POPs across northern Missouri and
northeastern Kansas early this morning. Short range models then
show showers and thunderstorms diminishing by the mid morning
however still kept slight chance POPs in for the late morning in
case shower prove to be as persistent as yesterday. These showers
and thunderstorms are associated with a surface cold front which
will be dropping through the area. Later this afternoon, with
daytime heating storms may again develop across the southern part of
the CWA along the front so have slight chance to chance POPs across
the south this afternoon. This front however will clear the area by
this evening with precipitation coming to an end. Temperatures today
will still be warm as CAA will be lagging behind the front. Highs
will reach into the upper 80s to mid 90s.

The rest of the short term looks very tranquil and much more
pleasant as a cool surface ridge of high pressure drops into the
area from the northern Plains beginning tonight. Highs Monday will
be seasonable in the upper 70s to mid 80 with highs in the low to
mid 80s on Tuesday. Overnight lows will also be pleasant for opening
the windows as lows Monday morning will drop into the upper 50s to
mid 60s and drop into the 50s area wide on Tuesday morning as the
night time set up will allow for good radiational cooling.

.LONG TERM...(Wednesday through Saturday)
Issued at 329 AM CDT SUN SEP 1 2013

Northwest upper flow will quickly lose its influence by midweek as
the large scale height field deamplifies. This will allow the
subtropical ridge centered over the Four Corners region to gain
significant areal coverage, encompassing most of the CONUS south of
70N by the end of the week. Under a very weak upper level height
gradient, continental flow will steadily moderate, with temperatures
climbing back into the lower 90s by Friday. Precipitation chances
look effectively nil through the period, so whatever we get today
will be it for a while.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1150 PM CDT SAT AUG 31 2013

A broken line of storms that has developed along a southeastward
moving cold front will continue to push southeast tonight, nearing
the northwest corner of the forecast area by the 09z-12z timeframe.
These storms may start to weaken and scatter out before reaching most
of the region, but could impact areas near the TAF sites around 12z.
Otherwise, conditions should be VFR with cloud bases remaining above
5 kft, and light and variable winds will turn to the northwest as the
front passes on Sunday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...Bookbinder
AVIATION...Laflin
Hazardous weather outlook, Sep 1, 5:42 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 AM CDT SUN SEP 1 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
542 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING AND AGAIN THIS
AFTERNOON. A FEW STORMS THIS MORNING COULD BE SEVERE AND PRODUCE
STRONG DAMAGING WINDS AND SMALL HAIL ACROSS NORTHWEST MISSOURI AND
NORTHEASTERN KANSAS. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MELL

In the hours before

Special weather statement, Sep 1, 4:49 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
449 AM CDT SUN SEP 1 2013

MOZ001-011-011030-
ATCHISON MO-HOLT MO-
449 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES UNTIL 530 AM CDT...

AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERU...OR 20 MILES WEST OF TARKIO...MOVING
SOUTHEAST AT 25 MPH.

THIS STORM WILL TRACK RIGHT ALONG THE MISSOURI RIVER ON THE MISSOURI
AND NEBRASKA BORDER. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM...WITH POTENTIALLY LARGER
HAIL ON THE NEBRASKA SIDE. FREQUENT DANGEROUS LIGHTNING IS ALSO
LIKELY.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE AREAS WEST OF
INTERSTATE 29.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4049 9569 4049 9567 4022 9532 4014 9544
      4019 9549 4024 9548 4025 9555 4029 9556
      4031 9561 4030 9565 4031 9566 4034 9563
      4041 9566 4043 9565 4045 9565 4047 9570
TIME...MOT...LOC 0947Z 321DEG 21KT 4043 9576

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:49 AM CDTSpecial Weather StatementEAXAtchison41 min
Sep 1, 5:27 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt48 min
Sep 1, 7:19 AM CDTSpecial Weather StatementEAXCass, Jackson, Johnson41 min
Sep 1, 7:55 AM CDTSpecial Weather StatementEAXBates, Cass50 min
Sep 1, 7:57 AM CDTSpecial Weather StatementEAXHenry, Johnson, Lafayette, Pettis48 min
Sep 1, 8:23 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Lafayette, Pettis37 min
Sep 1, 8:56 AM CDTSevere Thunderstorm WarningEAXCooper, Pettis34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.